Virginia, 2024Flash Flood in Virginia, July 24, 2024
July 24, 2024 · NWS RLX · 1 event in 1 county or zone
Minor street flooding took place in southwest Virginia on July 24th as the result of heavy downpours associated with thunderstorms. Low level moisture was bountiful on this day, allowing evolving thunderstorms to produce enough rainfall in Buchanan County for Dismal Creek to rise out of its banks.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Minor street flooding took place in southwest Virginia on July 24th as the result of heavy downpours associated with thunderstorms. Low level moisture was bountiful on this day, allowing evolving thunderstorms to produce enough rainfall in Buchanan County for Dismal Creek to rise out of its banks. This led to a brief period of water spilling onto the adjacent road before returning to its banks later that evening once convection diminished for the day.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before the first event at Jul 24, 6:34 PM EST, 1 hour 56 minutes earlier.
Area forecast discussion, Jul 24, 6:34 PM EST, 1 hour 56 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
734 PM EDT Wed Jul 24 2024
.SYNOPSIS...
Chances for showers and storms continue through Thursday. Slow
moving storms may yield isolated high water issues. Drier this
weekend.
&&
.NEAR TERM /THROUGH THURSDAY/...
A of 729 PM Wednesday...
Radar imagery shows isolated showers and thunderstorms
decreasing in coverage and intensity as they move over our
area. There could be a period of no precipitation early this
evening, but additional showers and storms, ahead of an
approaching cold front will move from the west later this
evening. Rest of forecast remains on track.
As of 125 PM Wednesday...
A very moist airmass characterized by precipitable water values in
the 1.5 to 1.8 inch range remains entrenched over the region. Modest
destabilization with filtered insolation is presently yielding
isolated to scattered convection across the region, somewhat more
focused by background ascent across SE OH and NW WV as the right rear
entrance region of a 100KT jet streak. Expect convection to continue
to fill in through this afternoon, especially in the vicinity of
this ascent, likely persisting well into the evening in this area.
Some localized high water issues are possible in any training
convection, especially over areas that saw some locally heavy
rainfall last night. On the whole though, most rainfall will be
beneficial.
Background ascent persists into the morning hours, but should see a
relatively lull in activity diurnally Thursday morning. With renewed
afternoon heating will see additional activity firing up Thursday
afternoon, with the best coverage in enhanced lift in the vicinity
of a slow moving cold front that crosses late morning into early
evening Thursday.
&&
.SHORT TERM /THURSDAY NIGHT THROUGH FRIDAY NIGHT/...
As of 207 PM Wednesday...
Frontal bndry will be pushing south and east through Thursday
evening and into Friday morning. With drier air filtering in and
loss of daytime heating, expect a rather quick ending of
showers/storms from NW to SE. Latest CAMs support this as well with
any activity quickly diminishing during the evening. There remains a
marginal Risk for excessive rainfall (level 1 of 4) for the area
Thursday. Any flooding would be localized and likely focused in
flood prone areas or locales that have seen a few inches of rainfall
over the past 72hrs.
At least some fog development is likely late Thursday night
into Friday morning and again late Friday night into Saturday
morning, but coverage looks patchy.
By Friday, the frontal bndry becomes stationary extending from MO
ESE to NC, which may allow for a few showers to linger in the
Southern Coalfields. Any rainfall amounts would be rather light.
&&
.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
As of 207 PM Wednesday...
In the wake of the front, sfc high pressure builds and moves from
the Great Lakes late week to the Middle Atlantic late weekend. This
will keep the area relatively dry on Saturday as middle level ridging
extends across the region. By late Sunday afternoon, the mid level
ridge will begin to breakdown with increasing moisture and an
approaching disturbance. POPs have trended up over the previous 24
hrs, but there remains some uncertainty as to the coverage and
timing. Based on NBM probabilities, Monday and Tuesday looks to have
the highest shower/storm chances.
Early and middle next week, a more amplified trough is likely to
develop across the eastern third of the CONUS. Multiple disturbances
look to pass through the region, which is in line with the NBM
increasing POPs in the extended. With the unsettled weather, daytime
highs look to remain in the middle and upper 80s, however there is
greater ensemble temp spreads in the NBM. This is likely due to
uncertainty with coverage of storms and cloudiness.
&&
.AVIATION /00Z THURSDAY THROUGH MONDAY/...
As of 726 PM Wednesday...
Afternoon convection will continue to diminish in coverage by
sunset. However, the atmosphere will continue unstable tonight
allowing for additional nocturnal showers or storms. Brief IFR
visibility conditions with gusty winds up to 22 knots can be
expected along any strong shower or storm. Coded TEMPO groups at PKB
and CKB for convection early in the period.
Guidance suggest low status deck forming across the western
foothills of the Appalachians overnight. Expect IFR/MVFR ceilings
with this low stratus deck across CRW, EKN, BKW, and CKB. There is
low confidence that these clouds could affect PKB and HTS at this
time. With outflow boundaries around and plenty of clouds expected,
dense fog may not develop as suggested by guidance. IFR low stratus
deck will become MVFR from 13-15Z Thursday morning before lifting to
VFR after 15Z.
Winds will generally be light from the southwest. However, a wind
shifts out of the northwest will follow behind a line of showers and
thunderstorms entering the northern portions of SE OH attm. Winds
will become near calm overnight though. Winds will become more
steady from the northwest behind the passing front on Thursday.
FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 00Z FRIDAY...
FORECAST CONFIDENCE: Medium.
ALTERNATE SCENARIOS: Timing and locations for showers and
thunderstorms may vary from forecast. Fog may develop overnight
where afternoon precipitation occurs.
EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
UTC 1HRLY 21 22 23 00 01 02 03 04 05 06 07 08
EDT 1HRLY 17 18 19 20 21 22 23 00 01 02 03 04
CRW CONSISTENCY H H H H H H H H M L M L
HTS CONSISTENCY H H H H H H H H H H H H
BKW CONSISTENCY M M M M M M H M L M L L
EKN CONSISTENCY H H H H H H H H L H L M
PKB CONSISTENCY H H H H H H H H H M L L
CKB CONSISTENCY H H H H H H H H H M H H
AFTER 00Z FRIDAY...
IFR also possible in morning fog/low stratus Friday.
&&
.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.
&&
SYNOPSIS...JRM/JP
NEAR TERM...JP
SHORT TERM...JRM
LONG TERM...JRM
AVIATION...ARJ
Hazardous weather outlook, Jul 24, 3:10 AM EST, 17 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
410 AM EDT Wed Jul 24 2024
KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>034-039-040-515>526-250815-
Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington-
Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Dickenson-Buchanan-Wayne-
Cabell-Mason-Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha-
Roane-Wirt-Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-Clay-Braxton-
Gilmer-Lewis-Harrison-Taylor-McDowell-Wyoming-Upshur-Barbour-
Northwest Raleigh-Southeast Raleigh-Northwest Fayette-
Southeast Fayette-Northwest Nicholas-Southeast Nicholas-
Northwest Webster-Southeast Webster-Northwest Pocahontas-
Southeast Pocahontas-Northwest Randolph-Southeast Randolph-
410 AM EDT Wed Jul 24 2024
This Hazardous Weather Outlook is for northeast Kentucky, southeast
Ohio, southwest Virginia and much of West Virginia.
.DAY ONE...Today and Tonight.
Scattered showers and thunderstorms today could contain heavy
downpours. The risk of flash flooding is generally low across the
area due to active drought conditions. However, locations that
receive repeated rounds of heavy rainfall could see localized flash
flooding, particularly urbanized areas with poor drainage.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Another round of showers and thunderstorms are expected Thursday.
Some could contain heavy rainfall which could lead to localized flash
flooding for areas with poor drainage.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Special weather statement, Jul 24, 7:00 PM EST, 1 hour 30 minutes before
Special Weather Statement
National Weather Service Charleston WV
800 PM EDT Wed Jul 24 2024
KYZ105-250130-
Lawrence-
800 PM EDT Wed Jul 24 2024
...CREEKS AND STREAMS RUNNING HIGH...
Heavy rain to the tune of 1 to 2.5 inches has fallen this evening
across portions of far southeast Lawrence County. Localized heavy
rain may persist over the next half hour or so, with isolated high
water issues possible in the typical low-lying trouble areas
throughout this evening. Do not drive your vehicle into areas where
water covers the roadway. The water depth may be too great to allow
your car to cross safely.
&&
LAT...LON 3797 8266 3795 8258 3793 8258 3793 8259
3792 8259 3792 8260 3789 8260 3788 8261
3791 8268
TIME...MOT...LOC 2352Z 167DEG 2KT 3792 8261
04Flash Flood, Buchanan
- When
- July 24, 8:30 PM EST to 11:15 PM EST
- Where
- Buchanan County, 0.57 mi NW of Roth to 1.03 mi SW of Patterson
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 37.255, -81.989
Dismal River Road was inundated with water as the result of Dismal Creek rising out of its banks.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Arizona, July 24, 20241 death · $2.3 million · 1.25 in hail · 23 events
- Rip Current in Michigan, July 24, 20241 death · 1 event
- Wildfire in Idaho, July 24 to 31, 2024$12 million · 1 event
- Damaging Winds in Montana, July 24, 2024$4.0 million · 70 kt wind · 4 events
- Flash Flood and Flood in Nevada, July 24 to 25, 2024$2.5 million · 3 events
- Damaging Wind in Idaho, July 24, 20241 injured · $475,000 · 74 kt wind · 1 event
- Tornado and Damaging Winds in Virginia, July 24, 2024$101,000 · EF1 · 8 events
- Strong Wind in California, July 24, 2024$100,000 · 1 event
- Damaging Winds in New York, July 24, 2024$30,000 · 50 kt wind · 17 events
- Flash Flooding in New York, July 24 to 25, 2024$32,000 · 15 events
- Heavy Rain in Virginia, July 24, 202427 events
- Damaging Winds in Pennsylvania, July 24, 2024$24,000 · 50 kt wind · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1192008.